Overdosing on a popular pain reliever killed a University of Oklahoma student earlier this week, doctors said.
News On 6 reporter Amy Lester reports taking too much acetaminophen can cause liver failure and death. Acetaminophen is the active ingredient in Tylenol, and is used some cold medicines, doctors said.
Madalyn Byrne died Monday at Integris Baptist Hospital in Oklahoma City after taking an estimated nine extra strength Tylenol pills a day. The label says not to exceed eight pills a day.
Byrne had a tooth ache and her back hurt, so a few weeks ago she started taking the pain reliever. After 3 weeks it was too much for her system to handle, her family said.
"She was 19 years old Friday, perfectly healthy girl," her mother Evelyn Byrne said. "Monday afternoon, she'd dead."
Doctors said they think Byrne died from acetaminophen toxicity. The medication caused liver damage and led to her death.
"The pictures that I see, I know she was happy here, and that's what I have to take solace in," her mother said. "Even if her life had to be short, it was a happy one."
It doesn't take much to inflict serious harm, said Dr. Harlan Wright with Integris Baptist Medical Center.
"We're a very quick ‘I want mine and I want it quick society, I want my pill and I want to get on with it,'" Wright said. "Unfortunately we need to get away from that and think before we pop anything into our mouths."
Doctors recommend not taking more than 2 grams of acetaminophen a day, which equals 4 extra strength Tylenol.
About 200 people die every year from taking too much Tylenol or drugs containing similar ingredients. The effect can be worse if the pills are combined with alcohol, doctors said.